Alert archive / Kansas / Areal Flood Warnings in 2012
Areal Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Apr 4, 2012, 9:16 PM CDT for Anderson County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 9:16 PM CDT (02:16 UTC)
- Expired
- Apr 5, 2012, 7:15 AM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221 WGUS43 KTOP 050216 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 916 PM CDT WED APR 4 2012 KSC003-050615- /O.NEW.KTOP.FA.W.0002.120405T0216Z-120405T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDERSON- 916 PM CDT WED APR 4 2012 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... WEST CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 115 AM CDT * AT 909 PM CDT...LAW ENFORCEMENT REPORTED FLOODING STILL OCCURRING ALONG ELM CREEK JUST WEST OF HARRIS IN NORTHWEST ANDERSON COUNTY. THEREFORE A FLOOD WARNING IS NOW IN EFFECT FOR THIS AREA UNTIL 115 AM. THIS REPLACES THE FLASH FLOOD WARNING ISSUED EARLIER FOR NORTHERN ANDERSON AND NORTHEAST COFFEY COUNTIES SINCE NO OTHER FLOODING WAS BEING REPORTED ACROSS THESE COUNTIES AT 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND COUNTY ROADS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. && LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551 $$
2 follow-up statements
455 WGUS43 KTOP 050546 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1246 AM CDT THU APR 5 2012 KSC003-051215- /O.EXT.KTOP.FA.W.0002.000000T0000Z-120405T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDERSON- 1246 AM CDT THU APR 5 2012 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE * FLOOD WARNING FOR... WEST CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 715 AM CDT * AT 1241 AM CDT...LAW ENFORCEMENT REPORTED THAT COLORADO ROAD WAS STILL CLOSED DUE TO THE ELM CREEK FLOODING THE ROAD. COLORADO ROAD WAS CLOSED BETWEEN 1900 AND 2000 ROAD IN WEST CENTRAL ANDERSON COUNTY. THE ELM CREEK WILL LIKELY CONTINUE TO FLOOD INTO THE EARLY MORNING HOURS THURSDAY THUS THE FLOOD WARNING HAS BEEN EXTENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO DRIVE THROUGH FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. && LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551 $$
448 WGUS83 KTOP 051212 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 712 AM CDT THU APR 5 2012 KSC003-051222- /O.EXP.KTOP.FA.W.0002.000000T0000Z-120405T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDERSON- 712 AM CDT THU APR 5 2012 ...THE FLOOD WARNING WILL EXPIRE AT 715 AM CDT FOR WEST CENTRAL ANDERSON COUNTY... AT 712 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT FLOODING FROM THE ELM CREEK WAS RECEDING AND LITTLE ADDITIONAL RAINFALL IS FORECAST. THEREFORE THE WARNING IS NO LONGER IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3834 9551 3831 9544 3825 9543 3825 9551 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 4, 6:38 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 4, 6:38 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT WED APR 4 2012 ...UPDATE TO AVIATION... .DISCUSSION... A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH INTO EASTERN KS ATTM. SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW 20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG THE SCATTERED SHOWERS. EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT MOVES EASTWARD. HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM OFF QUICKLY THURSDAY MORNING. WHILE COULDNT RULE OUT SOME PEA SIZED HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS TO STAY IN THE 50S UNDER CLOUDY SKIES. ALSO THINK WONT BE ENOUGH CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY MORNING HOURS. CRAVEN LONG TERM...THU NIGHT THROUGH NEXT WEDS. FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT. LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS AM COULD SEE LOWS IN THE 30S. && .AVIATION... A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS THE TAF SITES THROUGH 3Z WED. VISIBILITIES AND CEILINGS MAY DECREASE TO IFR LEVELS DURING THE HEAVIER RAINFALL THIS EVENING. THE RAIN SHOULD DIMINISH TO OCCASIONAL SHOWERS BY 6Z WED...THEN END BY 14Z WED. CEILINGS WILL REMAIN AT MVFR CRITERIA THROUGH THE TAF PERIOD. THERE MAY BE SOME PERIODS OF IFR CEILINGS BETWEEN 6Z WED AND 14Z WED. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 15 KTS. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT WED APR 4 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS. RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.
In the hours before
Special weather statement, Apr 4, 4:51 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012
KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...
THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.
&&
LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622Special weather statement, Apr 4, 5:55 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 555 PM CDT WED APR 4 2012 KSZ056-058-059-042330- ANDERSON-COFFEY-FRANKLIN- 555 PM CDT WED APR 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON... NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARRIS WESTWARD TO JUST EAST OF WAVERLY.. && LAT...LON 3843 9554 3842 9531 3824 9541 3824 9554 TIME...MOT...LOC 2254Z 189DEG 8KT 3831 9547
Local storm report, Apr 4, 6:58 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 1 S WAVERLY 38.38N 95.60W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING ACROSS THE ROAD AT THE
INTERSECTION OF 24TH AND TREFOIL.
&&
BYRNELocal storm report, Apr 4, 7:00 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 4 SSE WAVERLY 38.34N 95.57W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.
&&
BYRNELocal storm report, Apr 4, 7:46 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 4 S WAVERLY 38.34N 95.60W
04/04/2012 COFFEY KS LAW ENFORCEMENT
HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.
&&
BYRNELocal storm report, Apr 4, 9:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 1 W HARRIS 38.32N 95.46W
04/04/2012 ANDERSON KS LAW ENFORCEMENT
WATER REPORTED RUNNING OVER 2000 ROAD.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:11 PM CDT | River Flood Warning | TOP | Cloud | 13 hr |
| Apr 4, 11:59 PM CDT | River Flood Warning | TOP | Clay | 15 hr |
Nearby
Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.